Show simple item record

dc.contributor.authorDabba, Keval
dc.contributor.authorElswood, Matthew
dc.date.accessioned2019-03-06T14:12:25Z
dc.date.available2019-03-06T14:12:25Z
dc.date.issued2019
dc.identifier.citationDabba, K., Elswood, M., Ameer, A., Gerrett, D. & Maidment, I. (2019). A mixed methods analysis of clozapine errors reported to the National Reporting and Learning System. Pharmacoepidemiology and Drug Safety, 28 (5), pp. 657-664.en
dc.identifier.other10.1002/pds.4727
dc.identifier.urihttp://hdl.handle.net/20.500.12904/6198
dc.description.abstractAbstract Purpose To review and analyse medication errors related to clozapine, an atypical antipsychotic, that were reported to the National Reporting and Learning System (NRLS). Methods Following extraction of one year of clozapine related errors from the NRLS, a qualitative analysis (thematic analysis and re-classification) and quantitative analysis was performed. An incident was considered a clozapine error if there was a failure in its medication process (i.e. an error in the prescribing, dispensing, preparing, administering, monitoring or advising of clozapine). Results ?Issues with stock/supply/ordering? was the most common theme derived from the qualitative thematic analysis (n = 338), followed by wrong dose/strength/frequency (n = 221) and medication omissions (n = 202). Most errors occurred in the ?administration/supply? medication stage. Over half of reported clozapine incidents involved people 26 to 55 years old (n = 830) and 82% of errors were reported by mental health services (n = 1270). Only 1.5% of reports were classed as moderate/severe harm. Conclusion Issues with availability, stock, and supply were found to be the most common causes. This usually entailed a lack of stock to fulfil a patient's dose/supply. Such incidents could potentially be reduced by improved management of the supply process, and liaison between pharmacy and clinical staff. The implementation of emergency drug cupboards at the discretion of an on-call pharmacist may prove to be a preventative measure for such errors. Despite the potential adverse effects associated with clozapine, very few incidents led to moderate/severe harm. Encouragement of NRLS reporting is recommended for incidents of all degrees of harm.en
dc.description.urihttps://onlinelibrary.wiley.com/doi/abs/10.1002/pds.4727en
dc.subjectDrug therapyen
dc.subjectMedication errorsen
dc.subjectMental healthen
dc.subjectQuality improvementen
dc.subjectSafetyen
dc.titleA mixed methods analysis of clozapine errors reported to the National Reporting and Learning Systemen
dc.typeArticleen


This item appears in the following Collection(s)

Show simple item record